With 622 deaths from illicit drug use in B.C. so far this year, paramedics, doctors and nurses are all too familiar with being called in to try and save people who are unconscious, not breathing or worse after ingesting fentanyl.

And while take home naloxone kits — the opioid overdose antidote — have likely saved hundreds of people, perhaps still more could be saved, or face better outcomes, if they also were getting more oxygen into their systems — through rescue breathing.

"People might have the false impression that just giving someone a shot of naloxone and standing by is enough," said Dr. Adam Lund, an emergency physician at Royal Columbia Hospital and a clinical associate professor at the University of British Columbia. 

"And so I would agree with those that express some concern that it's equally important, and possibly more important, that we increase the awareness that assisting people with their ventilation or CPR is going to be an important thing to do."

Cascade of problems

When a person overdoses on fentanyl, a "cascade of problems" begins, according to Lund. There is a decreasing level of consciousness, followed by a decreasing depth and rate of breathing, which leads to hypoxia or low oxygen in the body.

"And that begins a cascade of cellular injury to your body," said Lund, which can ultimately lead to cardiac arrest.

Cardiopulmonary resuscitation, known as CPR, is primarily designed to deal with heart attacks, when the heart suddenly stops working.

Dr. Adam Lund emergency physician royal columbian hospital

Dr. Adam Lund, an emergency physician at Royal Columbian and Eagleridge hospitals wants people to understand the 'cascade of problems,' that happen when people overdose on opiods and how rescue breathing can help save victims along with naloxone. (Twitter/@dradamlund)

Opioid overdoses are different: it takes a comparatively long time for the heart to stop beating as breathing gradually slows.

"If you can get the air moving in and out of the chest and if you can increase the oxygen delivery, you're bringing an essential part of the recovery of that person," said Lund.

While naloxone has received plenty of attention — available almost everywhere now — the importance of getting oxygen back into people has paled in comparison, not least because it involves blowing into the mouth of a victim — often a stranger. 

Mouth-to-mouth on a stranger

"A lot of people would tell you, 'Well if I have to do mouth-to-mouth, I'm not even going to start,'" said Dr. Christian Vaillancourt, an emergency physician at the Ottawa Hospital, who also participates in the review, every five years, of resuscitation guidelines.

Through his research and study, he found people are much more willing to do chest compressions, particularly on a complete stranger, than mouth-to-mouth. 

"This is a real barrier," he said.

Dr. Mark Lysyshyn

'Artificial respiration and naxolone go together when responding to an overdose,' says Vancouver Coastal Health's Dr. Mark Lysyshyn. (BC Centre For Excellence in HIV/AIDS)

Lund goes so far as to admit that the process for many, including health professionals, can be "yucky," but he realizes its importance in overdose recovery.

Dr. Mark Lysyshyn, a Vancouver Coastal Health medical officer, agrees.

"We definitely want people to give rescue breaths first, because if somebody's been in an oxygen deficit, you know, their brain is dying, and so we want them to get some air in," he said.

Lysyshyn said naloxone and ventilation are the most important interventions to be used in a suspected overdose, that's why all the take-home naloxone kits include a face shield for mouth-to-mouth breathing.

Naloxone kit

Take-home naloxone kits include face shields (upper left) to encourage bystanders to give breaths to someone suspected of a opioid overdose. (CBC)

Still both he and Vaillancourt admit there is no hard science showing that this type of ventilation is saving lives during opioid overdoses.

"And unfortunately we just don't have good information about whether people are giving rescue breaths," he said.

"We do have good information, though, that the take-home naloxone program is reversing overdoses and that people are surviving them ... and rescue breaths, we hope, are part of them."

Chest compressions can be an alternative

Call-takers for 911 are trained to give instruction to people trying to help someone who has overdosed on opiods, and that includes mouth-to-mouth breathing. But there is another option.

"Nobody will ever be coerced into it or bullied into it because there are people who just are simply not comfortable doing that," said Dr. William Dick who speaks for B.C Emergency Health Services.

In that case, instructions are given to perform CPR chest compressions.

William Dick

Dr. William Dick with B.C. Emergency Health Services says 911 call-takers can provide instructions over the phone about how to support a victim of an opioid overdose until emergency responders arrive. (Rafferty Baker/CBC)

"Because that act of of pushing on the chest and doing CPR actually moves enough air in and out of the lungs to get some oxygen in there," said Dick.

It's something Vallaincourt agrees with, that at least doing chest compressions, will provide some benefit and certainly no harm to someone in crisis.

"Even if you've never, ever been trained in CPR, you should try something," he said "It's easy: there's a chest, put your hands in the middle, push hard, push fast."